Printer Friendly

How can I reduce anxiety?

DEAR AFI: I'm having some problems balancing my hormones after a hysterectomy in October, 2002, at the age of 45. I was prescribed Estrace, but I had a terrible time functioning. I was very irritable and experienced severe PMS symptoms. I was also on Ativan for anxiety, prescribed before my hysterectomy. I'm now taking half the dose of Estrace and I'm much better. Unfortunately, I'm still having trouble with anxiety. Could it be that Estrace is reducing the effectiveness of the Ativan? I tried the Climara patch and this worked better with the Ativan, but I found I was experiencing a little bit of depression. I've also tried Effexor, but I found it difficult to think clearly. I realize that all of this is trial and error before I find what works for me. Can you offer any insight or assistance? E.C.

AFI: You seem to be dealing with two, rather complicated problems. The first is your anxiety and the second, balancing your hormones. These issues may or may not be related. It seems that since you have been dealing with anxiety before your hysterectomy, it is unlikely that the operation is the cause of your anxiety. However, there is some question as to whether or not the lowered hormone levels that a woman experiences after a hysterectomy make anxiety worse. Only you can judge whether this is the issue for you or not. With respect to the use of hormones in your circumstance, some women find that using a patch is better for mood problems because it provides a more constant level of hormone. (There is some question as to whether the fluctuating hormone levels from a pill may contribute to mood problems.) I would suggest that you might want to try another patch, since the Climara did not work for you, and see if that is better for you. The hormones from a patch have less effect on your liver, and as a result, may not interfere with other medication that you are taking for other reasons. Anxiety is a common problem, but medication is not the only way to deal with it. Counselling, group therapy, meditation, yoga, exercise, and even some modification of your diet, such as slowly cutting out caffeine, can be even more effective for decreasing anxiety. Good luck and please let us know what worked for you.

Send us your letters: A Friend Indeed, Main Floor--419 Graham Ave., Winnipeg MB R3C OM3 Or A Friend Indeed, P.O. Box 260, Pembina ND 58271-0260--Or e-mail us at: afi@afriendindeed.ca
COPYRIGHT 2004 A Friend Indeed Publications, Inc.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2004 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Letters from AFI Readers
Publication:A Friend Indeed
Article Type:Letter to the Editor
Date:Sep 1, 2004
Words:426
Previous Article:Editorial.
Next Article:I need help sleeping!


Related Articles
Tips from AFI readers.
The exchange: letters from AFI readers.
The exchange letters from AFI readers.
Endometriosis.
Hot flashes and cigarettes.
Bio-identical hormones forever?
Swollen, stiff legs and Fosamax.
The exchange.
Readers respond; COLA accreditation not based on personal opinion.

Terms of use | Copyright © 2017 Farlex, Inc. | Feedback | For webmasters